Mississippi, 2018

Flash Flooding and Flood in Mississippi, February 21 to 23, 2018

February 21 to 23, 2018 · NWS JAN · 10 events in 9 counties and zones

A cold front stalled across the western portions of the ArkLaMiss region. Ahead of this, a few storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$474,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front stalled across the western portions of the ArkLaMiss region. Ahead of this, a few storms produced hail and damaging winds. As the front remained stalled, several disturbances moved along it and brought heavy rainfall to the region. This prolonged period of rain resulted in flash flooding across mainly the Delta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 21, 12:44 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 21, 12:44 PM CST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1244 PM CST Wed Feb 21 2018

...UNSEASONABLE WARMTH CONTINUING WITH FLOODING POSSIBLE IN THE
DELTA THROUGH EARLY THURSDAY...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
MVFR cigs with -RA were observed at GLH at 18Z while VFR conds
were observed elsewhere. MVFR cigs wl remain psbl this aftn at
GLH-GWO with -SHRA and vcty TSRA activity wl affect HKS and JAN
this aftn as well. Rain wl become more confined to the nw tonight
while cigs gradually lower to MVFR then IFR areawide by 10Z. IFR
cigs wl be slow to improve Thu becoming MVFR areawide by 17Z. /22/

&&

.DISCUSSION...
Mid morning surface analysis had a cold front sagging into our
northwest zones, near a line from Grenada Mississippi to Bastrop
Louisiana. Most of the rain on local radars was along and behind
this front. To the southwest a cluster of thunderstorms was noted
over southern Louisiana. Hi-res models suggest this activity will
spread northeast across our southwest as the stalling cold front
drifts in this afternoon and evening. The cold front is still
expected to stall just northwest of the Natchez Trace this
afternoon. Environmental parameters along and ahead of the front
are such that a few storms capable of damaging wind and/or a brief
tornado or two will be possible this afternoon over most of our
northeast Louisiana parishes and a Tornado Watch is in effect
until 5pm cst. In addition, PWATs in excess of an inch and a half
will contribute to locally heavy rainfall especially where storms
train over the same area. Have expanded the Flash Flood Watch
farther south to account for this threat. Temperatures ahead of
the cold front will continue well above normal today. /22/

Prior discussion below:

Today and Tonight...After a few quiet days, the weather across the
forecast area will become a bit more active starting today.  High
pressure and ridging aloft remain wedged into much of the forecast
area from the east.  On the western periphery of these features, a
cold front, currently observed along a line stretching from near
Dyersburg, TN to near Pine Bluff, AR, to near Shreveport, LA and on
to the southwest, will begin pushing into the western half of the
forecast area this afternoon.  Due to the aforementioned surface
high and ridge aloft holding intact across much of the region, this
front will gradually slow and hangup on a northeast to southwest
trajectory across the ArkLaMiss region this evening.  As this front
stalls, possibly in the vicinity of or just north of the Natchez
Trace Parkway, a series of disturbances aloft will begin lifting
northeast near it.

The above setup, coupled with the warm and deeply moist airmass over
the region, will result in multiple rounds of showers and scattered
storms lifting northeast across mainly the Delta region.  While the
initial onset of this activity will begin today, these rounds of
showers and storms will affect mainly northwest portions of the
ArkLaMiss though late week.  During that time, three to five inches
of rain will be possible across far northwest portions of the Delta
region, where a Flash Flood Watch will be in effect starting this
morning.  Ahead of the front, mainly over locales east of the
Natchez Trace Parkway, continued deep southerly flow over the area
will result in mainly scattered showers, along with a few storms,
lifting north across those areas today and tonight.

In addition to the flash flooding potential that begins today,
isolated severe storms could be possible across mainly Northeast
Louisiana, extreme Southeast Arkansas, and into West Central
Mississippi later this afternoon.  High-res models are in pretty
good agreement with racing a complex of storms northeast just ahead
of the front's southern extent, across Central Louisiana, and into
the west central portions of the CWA.  With adequate instability
over this area, coupled with just enough deep-layer wind shear, some
isolated storms could be severe.  Damaging wind will be the primary
concern with the most intense storms, but a tornado cannot be ruled
out.  This "Marginal" risk will be highlighted in the HWO.

Again, ahead of the front, above normal temperatures will persist
once again today under continued southerly winds and partly to
mostly cloudy skies.  Behind the front, cooler drier air will begin
to advect into the region under northerly winds.  For today, highs
will range from the lower 70s in the Delta, to the lower 80s across
Southeast Mississippi. Lows tonight will range from the upper 40s in
the Delta, to the upper 60s across Southeast Mississippi, where
some patchy fog will be possible early Thursday morning. /19/

Thursday through Friday morning: As an impressive upper jet streak
begins to pull away from the Mississippi Valley and a new one
becomes established farther west over the central Plains, the
surface front will begin to retreat northwestward across the Delta.
A broken band (or bands) of showers and thunderstorms is expected to
be ongoing Thursday morning both along and on the cool side of
the front. Given the slow, or at times nonexistent, movement of
the front, some training may occur with flooding concerns
continuing at least early in the day. Latest high res guidance
suggests some potential for higher end amounts east of the
existing flash flood watch, but consensus QPF amounts still line
up well with the current watch area. Later shifts will need to
monitor mesoscale trends to determine if any adjustments will be
required at a later time. With the front lifting northward, a
decrease in precip coverage and intensity is anticipated into
Thursday afternoon and evening, though isolated to scattered
showers will remain a possibility. Unseasonable warmth will
continue during this period, owing to anomalously high low level
heights/temps and continued WAA.

Friday afternoon through Saturday: A more potent mid/upper wave will
take shape at the end of the week and will swing from the
southwest states into the Plains over the weekend. This will
force a new cold front across the area late Saturday, with
increasing shower (and some thunderstorm) activity as early as
Friday afternoon in association with weaker passing mid/upper
perturbations. The GFS remains the more bullish of model
solutions, portraying a deeper shortwave and surface low. There is
better model agreement on timing, with the front expected to move
through Saturday evening.

As discussed previously, the areal extent as well as severity of
Saturday night's thunderstorm potential remains predicated on how
much forcing for ascent can overspread the area in association with
a shortwave trough to the north. While sufficient mid-level height
falls should occur, there remains some question with respect to low-
level forcing remaining sufficient along the front to promote
continued vigorous convection due to surface occlusion of the low
over the Great Lakes. Surface pressure fields remain most favorable
over the upper Delta at the onset of the event but rise some into
early Sunday morning as the system progresses eastward. This,
combined with the aforementioned ongoing occlusion, leads me to
believe the best chance of severe thunderstorms with damaging winds
and perhaps a tornado would be over the Delta region. We will
continue to highlight these thoughts in the HWO and associated
graphics.

Sunday through Tuesday: Just as the cold front clears the forecast
area, the upper trough will begin to lose amplitude with upper
level flow becoming more zonal and the upper jet axis shifting
slightly northward. This will cause the front to stall near the
coast, bringing additional chances for rain into early next week
as waves transiting the active jet incite precipitation along and
overrunning the front. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  83  64  81 /  61  64  50  16
Meridian      66  83  62  81 /  51  39  16  10
Vicksburg     63  80  65  80 /  85  91  75  29
Hattiesburg   67  83  63  81 /  52  33  12  13
Natchez       67  81  66  80 /  82  80  69  25
Greenville    52  69  61  77 / 100 100  92  45
Greenwood     59  77  65  78 /  82  95  80  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday morning for MSZ018-019-034-
     035-040-041.

LA...Flash Flood Watch through Thursday morning for LAZ007>009-015-
     016-023-025.

AR...Flash Flood Watch through Thursday morning for ARZ074-075.

&&

DL/19/22
Hazardous weather outlook, Feb 21, 10:21 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1021 AM CST Wed Feb 21 2018

ARZ074-075-LAZ007-MSZ018-019-034-221630-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Elevated
TIMING...remainder of today through Tonight

Heavy rain and thunderstorms resulting in flash flooding and
additional river flooding are expected this afternoon and tonight.
Total rainfall amounts of 3 to 5 inches are expected, with locally
higher amounts possible.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall and flash flooding will remain a possibility into
Thursday morning.

(www.weather.gov/images/jan/graphicast/image1.png)

Severe thunderstorms capable of producing damaging wind gusts and
a few tornadoes are possible across the region late Saturday
afternoon through early Sunday morning. This potential weather
event is still several days away and the timing and impacts will
likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
night.

MSZ028>033-038-039-045-046-050>052-055>058-061>066-072>074-221630-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-
Neshoba-Kemper-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms capable of producing damaging wind gusts and
a few tornadoes are possible across the region late Saturday
afternoon through early Sunday morning. This potential weather
event is still several days away and the timing and impacts will
likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
night.

LAZ008-009-MSZ035-040-041-221630-
West Carroll-East Carroll-Humphreys-Issaquena-Sharkey-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Elevated
TIMING...remainder of today through Tonight

Heavy rain and thunderstorms resulting in flash flooding and
additional river flooding are expected this afternoon and tonight.
Total rainfall amounts of 3 to 5 inches are expected, with locally
higher amounts possible.

(www.weather.gov/images/jan/graphicast/image1.png)

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

Isolated severe storms capable of producing damaging wind gusts
are possible this afternoon. A tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall and flash flooding will remain a possibility into
Thursday morning.

(www.weather.gov/images/jan/graphicast/image1.png)

Severe thunderstorms capable of producing damaging wind gusts and
a few tornadoes are possible across the region late Saturday
afternoon through early Sunday morning. This potential weather
event is still several days away and the timing and impacts will
likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today and Saturday night.

LAZ015-016-023-221630-
Richland-Madison LA-Franklin LA-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Elevated
TIMING...remainder of today through Tonight

Heavy rain and thunderstorms resulting in flash flooding and
additional river flooding are expected this afternoon and tonight.
Total rainfall amounts of 3 to 5 inches are expected, with locally
higher amounts possible.

(www.weather.gov/images/jan/graphicast/image1.png)

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today

Severe storms capable of producing damaging wind gusts, tornadoes
and small hail are possible through this afternoon.

(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall and flash flooding will remain a possibility into
Thursday morning.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

MSZ036-042-047-053-221630-
Holmes-Yazoo-Warren-Claiborne-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of central
Mississippi, southwest Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...remainder of today through Tonight

Heavy rain and thunderstorms resulting in flash flooding and
additional river flooding are possible this afternoon and
tonight. Total rainfall amounts of 2 to 4 inches are expected,
with locally higher amounts possible.

(www.weather.gov/images/jan/graphicast/image1.png)

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

Isolated severe storms capable of producing damaging wind gusts
are possible this afternoon. A tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms capable of producing damaging wind gusts and
a few tornadoes are possible across the region late Saturday
afternoon through early Sunday morning. This potential weather
event is still several days away and the timing and impacts will
likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today and Saturday night.

MSZ037-043-044-048-049-054-059-060-221630-
Attala-Madison MS-Leake-Hinds-Rankin-Copiah-Jefferson-Adams-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of central
Mississippi, and southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

Isolated severe storms capable of producing damaging wind gusts
are possible this afternoon. A tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

LAZ024-025-221630-
Catahoula-Tensas-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...remainder of today through Tonight

Heavy rain and thunderstorms resulting in flash flooding and
additional river flooding are possible this afternoon and
tonight. Total rainfall amounts of 2 to 4 inches are expected,
with locally higher amounts possible.

(www.weather.gov/images/jan/graphicast/image1.png)

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today

Severe storms capable of producing damaging wind gusts, tornadoes
and small hail are possible through this afternoon.

(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

MSZ025>027-221630-
Leflore-Grenada-Carroll-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...remainder of today through Tonight

Heavy rain and thunderstorms resulting in flash flooding and
additional river flooding are possible this afternoon and
tonight. Total rainfall amounts of 2 to 4 inches are expected,
with locally higher amounts possible.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall and flash flooding will remain a possibility into
Thursday morning.

(www.weather.gov/images/jan/graphicast/image1.png)

Severe thunderstorms capable of producing damaging wind gusts and
a few tornadoes are possible across the region late Saturday
afternoon through early Sunday morning. This potential weather
event is still several days away and the timing and impacts will
likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
night.

LAZ026-221630-
Concordia-
1021 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today

Severe storms capable of producing damaging wind gusts, tornadoes
and small hail are possible through this afternoon.

(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

1

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Feb 21, 1:35 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      4 SE DERMOTT            33.49N 91.38W
02/21/2018                   CHICOT             AR   EMERGENCY MNGR

            EM REPORTED THAT ROUGHLY 90 PERCENT OF THE
            SECONDARY ROADS ACROSS THE N PORTION OF THE
            COUNTY WERE UNDER WATER WITH SOME
            IMPASSABLE.

&&

CME
Special weather statement, Feb 21, 2:37 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
237 PM CST WED FEB 21 2018

MSZ059-061-212100-
Jefferson MS-Franklin MS-
237 PM CST WED FEB 21 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JEFFERSON AND WESTERN
FRANKLIN COUNTIES UNTIL 300 PM CST...

At 237 PM CST, Meteorologists were tracking a strong thunderstorm
over Kirby, or 23 miles east of Natchez, moving north at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mcnair around 245 PM CST.
  Fayette around 250 PM CST.
  Blue Hill, Red Lick and Mcbride around 300 PM CST.

Other locations impacted by this storm include Roxie and Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3136 9116 3150 9116 3185 9106 3180 9085
      3179 9085 3178 9084 3179 9080 3177 9074
      3174 9074 3135 9091 3135 9098 3134 9099
      3135 9102 3133 9104
TIME...MOT...LOC 2037Z 196DEG 40KT 3153 9099

TW
Special weather statement, Feb 21, 2:39 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
239 PM CST WED FEB 21 2018

LAZ009-016-MSZ040-047-212130-
Madison LA-East Carroll LA-Warren MS-Issaquena MS-
239 PM CST WED FEB 21 2018

...A LINE OF STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST
CARROLL AND CENTRAL MADISON PARISHES...NORTHWESTERN WARREN AND
SOUTHWESTERN ISSAQUENA COUNTIES UNTIL 330 PM CST...

At 238 PM CST, Meteorologists were tracking a line of strong
thunderstorms extending from near Tallulah to near Afton. Movement
was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Mansford, Omega and Sondheimer around 250 PM CST.
  Eagle Bend around 305 PM CST.
  Valley Park and Redwood around 320 PM CST.

Other locations impacted by these storms include Mound and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A tornado watch remains in effect until 500 PM CST for northeastern
Louisiana.

LAT...LON 3244 9137 3270 9097 3266 9096 3266 9088
      3242 9077 3220 9115 3220 9116 3223 9112
      3224 9112 3225 9113 3225 9118 3223 9122
      3221 9123
TIME...MOT...LOC 2038Z 241DEG 33KT 3242 9125 3228 9116

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Jefferson

When
February 21, 3:10 PM CST
Where
Jefferson County, 0.59 mi W of Union Church
Measured
1 in hail
Property damage
$15,000
Reported by
Public
Coordinates
31.680, -90.810

Quarter sized hail occurred roughly one mile west of Union Church. Larger hail may have occurred along Union Church Road southwest of town, as there was damage to a truck.

Thunderstorm Wind, Hinds

When
February 21, 4:40 PM CST
Where
Hinds County, 0.58 mi E of Raymond Williams Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
32.300, -90.390

A tree was blown down on Clinton-Raymond Road.

Flash Flood, Madison

When
February 21, 5:45 PM CST to 8:30 PM CST
Where
Madison County, 0.9 mi SSW of Madison Station to 1.24 mi WSW of Canton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.459, -90.127

Isolated areas of Highway 51 between Canton and Madison had water on the road.

Flash Flood, Washington

When
February 22, 12:30 AM CST to 8:30 AM CST
Where
Washington County, 1.6 mi WNW of Priscilla to 2.89 mi NNE of Swiftwater
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.529, -91.025

Numerous roads were significantly flooded throughout the county.

Flash Flood, Bolivar

When
February 22, 7:00 AM CST to 8:30 AM CST
Where
Bolivar County, 0.57 mi E of Cleveland to 2.07 mi ESE of Hushpuckena
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.750, -90.720

There was widespread flash flooding across the county.

Flash Flood, Grenada

When
February 22, 7:25 AM CST to 11:45 AM CST
Where
Grenada County, 1.34 mi WNW of Futheyville to 1.74 mi SSW of Grenada
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.790, -89.800

Several roads around the city were closed due to flooding.

Flash Flood, Sharkey

When
February 22, 9:00 AM CST to 11:30 AM CST
Where
Sharkey County, 1.38 mi N of Rolling Fork to 0.95 mi NNE of Rolling Fork
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.920, -90.870

Flash flooding occurred and water approached some homes on Rosenwald Avenue.

Flash Flood, Sunflower

When
February 22, 9:32 AM CST to 11:45 AM CST
Where
Sunflower County, 1.34 mi S of Boyer to 0.42 mi WNW of Indianola
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.511, -90.650

A couple of homes were flooded in Indianola and several roads were closed in the county due to water covering them.

Flash Flood, Leflore

When
February 22, 9:35 AM CST to 11:45 AM CST
Where
Leflore County, 1.77 mi SW of Itta Bena to 3 mi SE of Greenwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.480, -90.349

Several streets were flooded in Greenwood and Itta Bena.

Flood, Washington

When
February 22, 5:25 PM CST to February 23, 9:00 AM CST
Where
Washington County, 0.58 mi E of Greenville to 2.67 mi NW of Napanee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.400, -91.040

Flood waters were slow to recede which resulted in continued flooding on some roads in Greenville and around the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731989, 731988, 731986, 731991, 732004, 732002, 731994, 731993, 731992, 738297.